Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS New York, NY

July 1, 2001Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 1, 2001, 3:07 PM EDT for Orange County, New York. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 3:07 PM EDT (19:07 UTC)
Expired
Jul 1, 2001, 3:45 PM EDT
In force
38 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:35 PM EDTThunderstorm Wind 52 EMontgomery, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 011908
SVROKX

NYC071-011945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
307 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 345 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF OTISVILLE TO 5
  MILES NORTH OF PORT JERVIS...OR FROM 12 MILES EAST OF MONTICELLO TO
  5 MILES NORTH OF PORT JERVIS...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER OTISVILLE AT 315 PM EDT
  OVER MIDDLETOWN AT 330 PM EDT
  OVER FLORIDA...GOSHEN...MONTGOMERY...WALDEN AT 340 PM EDT
  2 MILES NORTH OF CHESTER...4 MILES NORTHWEST OF GARDNERTOWN...6
  MILES NORTHWEST OF MONROE...6 MILES NORTHWEST OF NEWBURGH AT 345 PM
  EDT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY ANRD
SOUTHEAST NEW YORK.

LAT...LON 4182 7457 4141 7492 4128 7418 4169 7382

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT SUN JUL 1 2001

A STRONG UPPER TROF WILL MOVE ACROSS THE NORTHEAST TONIGHT AND THEN
MOVE ACROSS THE CANADIAN MARITIMES ON MONDAY. THE FLOW WILL THEN
BECOME ZONAL LATE MONDAY NIGHT AND TUESDAY. AT THE SURFACE...A COLD
FRONT WILL MOVE OFF THE COAST TONIGHT PRECEDED AND ACCOMPANIED BY
SCATTERED SHOWERS AND TSTMS. SOME OF THE TSTMS MAY BE SEVERE. MUCH
DRIER AND COOLER AIR WILL SPREAD OVER THE REGION LATE TONIGHT AND
MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY NIGHT AND MOVE
OFF THE MID ATLANTIC COAST ON TUESDAY. ANOTHER COLD FRONT WILL
APPROACH FROM THE WEST ON WEDNESDAY BRINGING A THREAT OF SHOWERS.
TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL LEVELS FOR THE
NEXT FEW DAYS. A SCA WILL REMAIN IN EFFECT FOR STRONG WINDS TONIGHT
INTO EARLY MONDAY.

.OKX...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338.

l

In the hours before

Special weather statement, Jul 1, 11:00 AM EDT, 4 hours 7 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-012000-

SPECIAL WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1100 AM EDT SUN JUL 1 2001

...SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON AND
EVENING...

THE NATIONAL WEATHER SERVICE'S STORM PREDICTION CENTER HAS PLACED
MOST OF THE REGION UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS
FOR LATE THIS AFTERNOON AND EARLY TONIGHT.

THUNDERSTORMS WILL BE TRIGGERED AHEAD OF AND ALONG A STRONG COLD
FRONT APPROACHING FROM THE NORTHWEST. DAMAGING WINDS AND HAIL ARE
POSSIBLE LATE THIS AFTERNOON AND THIS EVENING.

THE THREAT OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD
FRONT WHICH IS EXPECTED AROUND 8 PM IN THE NEW YORK CITY METRO AREA
AND AROUND 10 PM ACROSS THE TWIN FORKS OF LONG ISLAND.

PEOPLE WITH ANY OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON OR
EVENING...INCLUDING BOATING...ARE STRONGLY ADVISED TO PAY CLOSE
ATTENTION TO THE WEATHER. THE THUNDERSTORMS WILL BE MOVING QUICKLY
AND WILL GIVE LITTLE TIME TO GET TO SHORE.

NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR RADIO
OPERATORS...SHOULD BE READY TO RELAY REPORTS.

STAY TUNED TO NOAA WEATHER RADIO...YOUR FADVORITE MEDIA OUTLET OR
VISIT THE NWS WEB SITE AT WWW.NWS.NOAA.GOV/ER/OKX FOR THE LATEST
INFORMATION ON THIS UPCOMING HAZARDOUS WEATHER.
Local storm report, Jul 1, 1:15 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
115 PM EDT SUN JUL 01 2001

...DAMAGE REPORT FROM EARLY TODAY...

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    SOUTHAMPTON               NY   WIND DAMAGE
07/01/01   SUFFOLK                        SEVERAL LARGE TREES
                                          KNOCKED DOWN
                                          (TIME APPROX)

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:14 AM EDTSevere Thunderstorm WarningOKXRichmond46 min
Jul 1, 1:18 AM EDTSevere Thunderstorm WarningOKXNassau, Suffolk42 min
Jul 1, 3:37 PM EDTSevere Thunderstorm WarningOKXRockland23 min
Jul 1, 3:49 PM EDTSevere Thunderstorm WarningOKXSuffolk41 min
Jul 1, 4:08 PM EDTSevere Thunderstorm WarningOKXPutnam52 min
Jul 1, 4:26 PM EDTSevere Thunderstorm WarningOKXNassau34 min
Jul 1, 4:48 PM EDTSevere Thunderstorm WarningOKXRockland27 min
Jul 1, 5:04 PM EDTSevere Thunderstorm WarningOKXSuffolk41 min
Jul 1, 5:22 PM EDTSevere Thunderstorm WarningOKXSuffolk38 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.